Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Topeka, KS

July 14, 2023Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 14, 2023, 3:28 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 3:28 PM CDT (20:28 UTC)
Expired
Jul 14, 2023, 5:38 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:28 PM CDTFLASH FLOODPerry, KS10 inches of water over many roads in Perry.
Jul 14, 5:00 PM CDTFLOOD4 Wnw Lecompton, KSReport from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS53 KTOP 142028
FFWTOP
KSC045-087-150130-
/O.NEW.KTOP.FF.W.0011.230714T2028Z-230715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
328 PM CDT Fri Jul 14 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Douglas County in east central Kansas...
  Southern Jefferson County in northeastern Kansas...

* Until 830 PM CDT.

* At 327 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lawrence, Oskaloosa, Perry, McLouth, Ozawkie, Lecompton and 
  Williamstown.

This includes the following highways...
	Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3922 9551 3928 9544 3928 9518 3889 9519
      3896 9550 3906 9550 3907 9546 3922 9539

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Jones
2 follow-up statements
242 
WGUS73 KTOP 142105
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
405 PM CDT Fri Jul 14 2023

KSC045-087-150130-
/O.CON.KTOP.FF.W.0011.000000T0000Z-230715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-Jefferson KS-
405 PM CDT Fri Jul 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR NORTHWESTERN DOUGLAS AND SOUTHERN JEFFERSON COUNTIES...

At 403 PM CDT, Emergency management reported thunderstorms producing 
heavy rain in Perry with 10 inches of water over roads. Water is 
also over roads in Lawrence. Between 2 and 3.5 inches of rain have 
fallen. The expected rainfall rate is 0.25 to 0.75 inches in 1 hour. 
Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lawrence, Oskaloosa, Perry, McLouth, Ozawkie, Lecompton and 
  Williamstown.

This includes the following highways...
	Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3922 9551 3928 9544 3928 9518 3889 9519
      3896 9550 3906 9550 3907 9546 3922 9539

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR

$$

Jones
734 
WGUS73 KTOP 142238
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
538 PM CDT Fri Jul 14 2023

KSC045-087-142248-
/O.CAN.KTOP.FF.W.0011.000000T0000Z-230715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-Jefferson KS-
538 PM CDT Fri Jul 14 2023

...FLASH FLOOD WARNING FOR NORTHWESTERN DOUGLAS AND SOUTHERN 
JEFFERSON COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3922 9551 3928 9544 3928 9518 3889 9519
      3896 9550 3906 9550 3907 9546 3922 9539

$$

Jones

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:22 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 14, 3:22 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
322 PM CDT Fri Jul 14 2023

.DISCUSSION...
Issued at 322 PM CDT Fri Jul 14 2023

Key Points:

- Severe storms this afternoon moving out by early evening, with
damaging wind being the primary hazard, hail and heavy rain being
secondary hazards

- Quiet overnight into Saturday, then next chance of showers and
storms Sunday

- Heating up again early to middle of next week

Outflow boundary has been the focal point for thunderstorm
development late this morning into the early afternoon, which
allowed for storms to fill in along the I-70 corridor within the
last couple of hours. This MCS has a history of producing 60-80 mph
wind gusts on its leading edge as it moved from Wabaunsee County
through the Topeka vicinity and into Jefferson County. Very heavy
rain has also fallen with 1-3 inches of rain in some spots. The
environment in and ahead of this line of storms remains very
unstable with 2500-3500 J/kg of MLCAPE, up to 1300 J/kg of DCAPE,
and up to 40 kt of effective bulk shear. Additionally, Pwat has
risen to 1.7-1.9 inches across the area. This will continue to
support damaging winds being the main threat as the line moves east
to southeast with torrential rainfall. Flooding is also a potential
risk with any training storms, particularly from I-70 southward
where storms are still building back in from the west. While this
line has been ahead of CAM guidance to this point, models depict the
storm complex moving pretty quickly, likely exiting the area by
early this evening.

The rest of the night looks quiet as high pressure pushes in from
the northwest, leading to clearing skies. Can't rule out some
shallow fog forming in low-lying areas by sunrise, especially in
locations that receive(d) heavy rainfall today. As high pressure
slides east during the day, mainly sunny skies should allow
temperatures to reach around 90 degrees. As we head into Sunday, the
forecast area finds itself in northwest flow as a mid-level ridge
over the southwestern US expands east and a mid-level low moves
through southern Ontario. A subtle perturbation within the flow may
trigger another round of showers and thunderstorms in the afternoon
and evening. Shear looks modest in the guidance at this time, but
can't rule out some marginally severe storms that develop with this
round.

A warming trend is then expected through the first half of next week
as a thermal axis moves overhead with the aforementioned mid-level
ridge. Heat indices look to return to the triple digits Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Jul 14 2023

Main concern in the period is convection this afternoon. A cluster
currently north of MHK should move southeast and impact TOP/FOE
within the next hour or two. Thunderstorms in central KS should
form a broken line and move across the area this afternoon and
move out of northeast KS by early evening. Strong winds will be
the main concern as these storms move through. Otherwise VFR
conditions prevail with winds from the northeast to northwest this
evening into tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 AM CDT Fri Jul 14 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-150830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to move into the area from the
northwest by this afternoon and early evening. Storms are expected to
be capable of producing winds of 70 mph or greater at times. A few
storms could also produce large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potentially hazardous heat and humidity may return to the area by
Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 14, 3:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
320 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Tstm Wnd Dmg     2 NW Topeka             39.07N 95.71W
07/14/2023                   Shawnee            KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

IM
Local storm report, Jul 14, 3:21 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
321 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     Perry                   39.07N 95.40W
07/14/2023                   Jefferson          KS   Emergency Mngr

            multiple trees snapped in Perry, one as
            large as 36 inches in diameter.

&&

IM
Special weather statement, Jul 14, 3:22 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 PM CDT Fri Jul 14 2023

KSZ037-038-054-142100-
Wabaunsee-Lyon-Morris-
322 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of eastern Morris,
southern Wabaunsee and northern Lyon Counties through 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bushong, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Eskridge, Allen, Admire, Bushong, Dunlap and Council
Grove Lake.

This includes Kansas Turnpike between mile markers 142 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.

&&

LAT...LON 3849 9635 3852 9635 3852 9649 3873 9662
      3904 9619 3876 9595 3863 9595
TIME...MOT...LOC 2022Z 242DEG 33KT 3873 9628

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 14, 3:27 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
327 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Dmg     3 W Lawrence            38.96N 95.31W
07/14/2023                   Douglas            KS   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

IM
Special weather statement, Jul 14, 3:27 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Topeka KS
327 PM CDT Fri Jul 14 2023

KSZ035-037-142100-
Dickinson-Morris-
327 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of southeastern
Dickinson and Morris Counties through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Woodbine to 4 miles east
of Ramona. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Herington, White City, Hope, Dwight, Woodbine, Wilsey, Parkerville,
Latimer and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and east central Kansas.

&&

LAT...LON 3861 9693 3861 9712 3889 9703 3888 9693
      3887 9693 3887 9650 3883 9650 3882 9649
      3852 9661 3852 9693
TIME...MOT...LOC 2027Z 268DEG 34KT 3885 9689 3858 9698

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 14, 3:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
328 PM CDT Fri Jul 14 2023

KSZ040-056-142100-
Douglas-Franklin-
328 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northeastern
Franklin and southeastern Douglas Counties through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Baldwin City, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baldwin City and Wellsville.

This includes Interstate 35 between mile markers 189 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Kansas.

&&

LAT...LON 3869 9507 3863 9507 3860 9520 3876 9529
      3888 9506 3870 9506
TIME...MOT...LOC 2028Z 245DEG 13KT 3872 9517

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Omitt

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:46 AM CDTSpecial Weather StatementTOPWashington44 min
Jul 14, 12:14 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington46 min
Jul 14, 12:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley51 min
Jul 14, 1:25 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee50 min
Jul 14, 1:45 PM CDTSpecial Weather StatementTOPDickinson, Morris30 min
Jul 14, 1:54 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris51 min
Jul 14, 1:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Shawnee62 min
Jul 14, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee57 min
Jul 14, 2:07 PM CDTSpecial Weather StatementTOPWabaunsee23 min
Jul 14, 2:19 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Jul 14, 2:31 PM CDTTornado WarningTOPDouglas, Jefferson29 min
Jul 14, 2:34 PM CDTSpecial Weather StatementTOPRiley26 min
Jul 14, 2:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jul 14, 2:41 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris2 hr
Jul 14, 2:45 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Jul 14, 2:47 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Jul 14, 2:48 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Franklin, Jefferson, Osage42 min
Jul 14, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee48 min
Jul 14, 2:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJefferson32 min
Jul 14, 3:03 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee2 hr
Jul 14, 3:14 PM CDTFlash Flood WarningTOPWabaunsee2 hr
Jul 14, 3:20 PM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 14, 3:22 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Jul 14, 3:27 PM CDTSpecial Weather StatementTOPMorris33 min
Jul 14, 3:28 PM CDTSpecial Weather StatementTOPDouglas32 min
Jul 14, 3:49 PM CDTSpecial Weather StatementTOPMorris41 min
Jul 14, 4:16 PM CDTSpecial Weather StatementTOPLyon44 min
Jul 14, 4:49 PM CDTFlash Flood WarningTOPLyon56 min
Jul 14, 4:54 PM CDTSpecial Weather StatementTOPCoffey36 min
Jul 14, 4:59 PM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris40 min
Jul 14, 5:20 PM CDTSpecial Weather StatementTOPAnderson55 min
Jul 14, 5:28 PM CDTAreal Flood AdvisoryTOPWabaunsee62 min
Jul 14, 5:34 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee67 min
Jul 14, 5:38 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson95 min
Jul 14, 5:45 PM CDTAreal Flood AdvisoryTOPLyon30 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.